Alert archive / Michigan / Red Flag Warnings in 2016

Red Flag Warning 2, NWS Marquette, MI

May 11, 2016Alger County, Luce County, Schoolcraft County, Michigan

NWS Marquette, MI issued this red flag warning at May 11, 2016, 12:39 PM EDT for Alger County, Luce County, Schoolcraft County, Michigan. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2016, 12:39 PM EDT (16:39 UTC)
Expired
May 11, 2016, 8:00 PM EDT
In force
7 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Luce County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 116 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS83 KMQT 111639
RFWMQT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
1239 PM EDT WED MAY 11 2016

...WARM AND VERY DRY WITH GUSTY WINDS ACROSS EASTERN UPPER MICHIGAN
THIS AFTERNOON AND EARLY EVENING...

.SOUTH TO SOUTHEAST WINDS GUSTING AS HIGH AS 30 MPH COMBINED WITH
TEMPERATURES AROUND 70 DEGREES AND RELATIVE HUMIDITIES FALLING TO
AROUND 20 PERCENT WILL PRODUCE AN INCREASED RISK OF WILDFIRES ACROSS
EASTERN UPPER MICHIGAN THIS AFTERNOON AND EARLY EVENING. MULTIPLE
WILDFIRES HAVE ALREADY BEEN REPORTED ACROSS EASTERN UPPER MICHIGAN
AS OF NOON EDT. BURN RESTRICTIONS ARE IN EFFECT ACROSS ALL OF UPPER
MICHIGAN. DO NOT BURN TODAY.

MIZ006>008-014-015-085-120000-
/O.NEW.KMQT.FW.W.0002.160511T1639Z-160512T0000Z/
ALGER-LUCE-CHIPPEWA-SOUTHERN SCHOOLCRAFT-MACKINAC-
NORTHERN SCHOOLCRAFT-
1239 PM EDT WED MAY 11 2016

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN UPPER MICHIGAN...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 8 PM EDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 006 ALGER...FIRE WEATHER 
  ZONE 007 LUCE...FIRE WEATHER ZONE 008 CHIPPEWA...FIRE WEATHER 
  ZONE 014 SOUTHERN SCHOOLCRAFT...FIRE WEATHER ZONE 015 MACKINAC 
  AND FIRE WEATHER ZONE 085 NORTHERN SCHOOLCRAFT.

* WINDS...SOUTHEAST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 TO 20 PERCENT.

* TEMPERATURES...IN THE MID 60S TO LOW 70S.

* IMPACTS...BURN RESTRICTIONS ARE LIKELY IN EFFECT. FOR MORE 
  INFORMATION ON BURN RESTRICTIONS...VISIT THE MICHIGAN DNR 
  WEBSITE AT HTTP://WWW.MICHIGAN.GOV/BURNPERMIT...ALL LOWER 
  CASE...OR BY CALLING 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES AND
EXCEPTIONALLY DRY FUELS WILL CREATE DANGEROUS WILDLAND FIRE
CONDITIONS. CAMPFIRES...OUTDOOR GRILLS...SMOKING MATERIALS...
CHAIN SAWS...AND ALL-TERRAIN VEHICLES ALL HAVE THE POTENTIAL TO
THROW A SPARK AND IGNITE A DANGEROUS AND DESTRUCTIVE FIRE.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

KLUBER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this red flag warning went out at May 11, 7:37 AM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 11, 7:37 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
737 AM EDT WED MAY 11 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 418 AM EDT WED MAY 11 2016

BKN MID-HIGH CLOUDS OVER WEST/CNTRL CWA BUT NOT MUCH OVER EAST.
GRADIENT IN CLOUD COVER AND MOISTURE PERSISTS TODAY AND ONLY
INCREASES THIS AFTN AS MIXING DROPS LOW-LEVEL MOISTURE/RH OVER
EAST BUT ADVECTION BRINGS IN HIGHER DWPNTS ABOVE 40 ACROSS THE WEST.
HIGH PRESSURE OVER QUEBEC MORE THE DRIVER IN PRESSURE GRADIENT TODAY
AND THE WINDS SHOULD NOT BE AS STRONG...MAYBE GUSTING TO AROUND 20
MPH IN A FEW SPOTS INSTEAD OF THE 20-30 MPH SEEN ON TUE. TEMPS WILL
VARY FM LOW 60S BENEATH THE MOSTLY CLOUDY SKIES OVER THE WEST AND
CNTRL TO NEAR 70 DEGREES WHERE THERE IS MORE SUNSHINE SEEN IN THE
EAST. POSSIBLE THAT A FEW SHOWERS OR SPRINKLES COULD AFFECT WEST OR
SOUTHWEST CWA. DRY LOW-LEVELS AND WEAKENING LOW SHOULD LIMIT THE
CHANCES...SO WILL KEEP IT DRY. SHOULD BE ONE MORE DAY OF ELEVATED
FIRE WX CONCERNS...FOCUSED ON FAR EAST CWA. SINCE WINDS ARE NOT AS
STRONG AS TUE...WILL OPT FOR A WILDFIRE POTENTIAL STATEMENT.

ATTN TONIGHT IS ON INCOMING CHANCES OF RAIN. WOULD BE MUCH NEEDED
RAIN IF IT OCCURS. AS IT HAS LOOKED FOR THE LAST FEW DAYS...PRIMARY
UPPER TROUGH LIFTS WELL TO THE NORTHWEST OF UPPER LAKES...BUT
SHORTWAVE OR TWO WITHIN SW FLOW ON SOUTHERN PORTION OF LARGER SCALE
TROUGH STILL LOOK TO MAKE RUN TOWARD UPPER MICHIGAN LATE TONIGHT. IN
GENERAL THERE IS BETTER AGREEMENT THAT STRONGER SHORTWAVE WHICH IS
CURRENTLY SOMEWHERE IN THE VCNTY OF EASTERN WY INTO NORTHEAST CO OR
WESTERN NEB WILL STRENGTHEN...POSSIBLY IN RESPONSE TO ONGOING
CONVECTION OVER CNTRL PLAINS...THEN LIFT TOWARD MOSTLY WESTERN UPR
MICHIGAN LATE TONIGHT. WHAT IS A NEW DEVELOPMENT IS MORE ELEVATED
CAPE OR AT LEAST A POCKET OF NEGATIVE SI/S ON THE NOSE OF H25 JET
AND IN AREA WHERE H925-H85 THETA-E ADVECTION WILL BE MAXIMIZED AHEAD
OF THE SHORTWAVE. CERTAINLY ENOUGH INSTABILITY TO ADD SLIGHT CHANCE
OF TSRA OVER SW AND SCNTRL. WEST CWA SHOULD STILL BE IN LINE FOR
MOST QPF TONIGHT OVER 0.25 INCH...BUT WITH THE ADDED INSTABILITY
FARTHER EAST...COULD SEE AT LEAST LIGHT RAIN OF A COUPLE TENTHS MAKE
IT TO CNTRL CWA 09Z-12Z ON THU AND BEYOND INTO THU MORNING. ANY RAIN
WOULD BE WELCOME WITH ONGOING DRY PATTERN.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 521 AM EDT WED MAY 11 2016

A BLOCKING RIDGE FROM ALASKA INTO WESTERN CANADA WILL RESULT IN AN
AMPLIFIED PATTERN WITH A TROUGH FROM HUDSON BAY INTO THE GREAT LAKES
BY THIS WEEKEND. THIS WILL BRING UNSEASONABLY COLD AIR INTO THE
REGION. THE TROUGH IS EXPECTED TO LIFT OFF TO THE NORTHEAST EARLY
NEXT WEEK WITH MORE MODERATE CONDITIONS THROUGH THE NRN GREAT LAKES.

THURSDAY AND THURSDAY NIGHT...MODELS SUGGEST THAT THE SHORTWAVE
TROUGH MOVING OUT OF THE PLAINS AND UPPER MS VALLEY EARLY THURSDAY
WILL BRING SHOWERS FROM SW TO NE THROUGH THE CWA DURING THE MORNING.
GIVEN FAVORABLE MOISTURE INFLOW...MODERATE QVECTOR CONV AND UPPER
LEVEL DIV ASSOCIATED WITH THE SHRTWV...LIKELY TO CATEGORICAL POPS
STILL LOOK ON TRACK. HOWEVER...THERE IS SOME UNCERTAINTY WITH THE
TIMING AS THE NAM WAS A BIT FASTER THAN THE GFS/ECMWF. 850 MB
DEWPOINTS TO AROUND 10C WITH NEGATIVE SHOWALTER INDICES AND 200-500
J/KG ELEVATED CAPE...SOME TSRA WILL BE POSSIBLE OVER THE CNTRL AND
EAST. A TRAILING SHRTWV MOVING INTO THE REGION DURING THE AFTERNOON
MAY SUPPORT SOME ADDITIONAL SHRA IN THE AFTERNOON/EVENING BUT WITH
THE BEST MOISTURE WELL TO THE EAST WITH THE SFC TROUGH...ONLY
SCT/ISOLD COVERAGE WITH LOWER END POPS WERE MENTIONED. DRIER/COOLER
AIR WILL MOVE IN ON INCREASING WEST WINDS OVERNIGHT.

FRIDAY...THE MID LEVEL TROUGH FROM MANITOBA WILL EDGE INTO THE NRN
LAKES ALONG WITH A SECONDARY SFC TROUGH BRINGING EVEN COLDER AIR
INTO UPPER MI ALONG WITH THE POTENTIAL FOR SOME LIGHT SHOWERS OR
SPRINKLES.

FRIDAY NIGHT THROUGH SUNDAY...THE BROAD TROUGH FROM HUDSON BAY INTO
NRN ONTARIO WILL BRING SEVERAL SHRTWVS THROUGH THE NRN LAKES THAT
WILL TRIGGER PERIODS OF LIGHT PCPN. THE ECMWF HAS BACKED AWAY FROM
THE POTENTIAL OF A MORE SUBSTANTIAL SHRTWV THAT WOULD BRING MORE
WIDESPREAD SNOW/RAIN BY SAT NIGHT INTO SUN. WITH 850 MB TEMPS
DROPPING TO NEAR -10C BY 12Z/SAT AND LINGERING INTO EARLY SUN...LOW
LEVEL THICKNESS AND WET-BULB ZERO HEIGHTS SUPPORT THE POTENTIAL A
MIX OF RAIN OR SNOW CHANGING TO MAINLY SNOW. HOWEVER...MID MAY
DAYTIME WARMING COULD BE STRONG ENOUGH FOR SOME RAIN AND REDUCE ANY
CHANCE FOR ACCUMULATIONS. HIGH TEMPS SATURDAY WILL STRUGGLE TO THE
LOWER 40S NORTH AND MAY REMAIN IN THE UPPER 30S NEAR LAKE SUPERIOR
AND OVER THE HIGHER TERRAIN. TEMPS WILL NOT BE NOT AS COLD BY SUNDAY
WITH READINGS INTO THE MID 40S TO AROUND 50.

MON-TUE...AS THE TROUGH AND COLDEST AIR MOVES OFF TO EAST...EXPECT
MAINLY DRY WEATHER WITH MORE SEASONABLE TEMPS IN THE LOW TO MID 50S
MONDAY AND MID 50S TO LOW 60S TUESDAY.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 734 AM EDT WED MAY 11 2016

UPPER MI WILL LARGELY REMAIN ON A STRONG MOISTURE GRADIENT BETWEEN
VERY DRY AIR TO THE NE AND DEEP MOISTURE TO THE SW...THOUGH THE
GRADIENT CONTINUES TO SHIFT VERY SLOWLY NE WITH TIME. AS A
RESULT...EXPECT VFR CONDITIONS AT KIWD TO FALL TO PREVAILING MVFR BY
THIS EVENING. AN APPROACHING DISTURBANCE WILL BRING AN INCREASING
POTENTIAL FOR SHRA TONIGHT WITH CONDITIONS LIKELY FALLING TO IFR
AFTER MIDNIGHT. AT KCMX/KSAW...CONDITIONS WILL LIKELY REMAIN VFR
THRU MIDNIGHT THEN FALL TO MVFR LATE TONIGHT AS SHOWERS BEGIN TO
MOVE ACROSS UPPER MICHIGAN.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 418 AM EDT WED MAY 11 2016

EXPECT E TO NE WINDS UP TO 10 TO 20 KTS THROUGH TONIGHT BETWEEN
SLOWLY DEPARTING HI PRES IN QUEBEC AND LO PRES APPROACHING FROM THE
SW. AS THIS LO LIFTS INTO ONTARIO ON THU...EXPECT A WSHFT TO THE W
AND THEN THE NW WITH WINDS INCREASING TO 25-30 KTS THROUGH FRI INTO
SAT UNDER TIGHTENING PRES GRADIENT. AS A RIDGE BUILDS TOWARD THE
GREAT LAKES BY SUN...WINDS WILL GRADUALLY DIMINISH TO LESS THAN 20
KTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLA
LONG TERM...JLB
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, May 11, 5:44 AM EDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
544 AM EDT WED MAY 11 2016

MIZ001>006-009>014-084-085-121200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
544 AM EDT WED MAY 11 2016 /444 AM CDT WED MAY 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-121200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
544 AM EDT WED MAY 11 2016 /444 AM CDT WED MAY 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-121200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
544 AM EDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ007-121200-
LUCE-
544 AM EDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES IN THE 60S ALONG WITH DRY CONDITIONS AND SOUTHEAST
WINDS GUSTING TO 20 MPH WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS
ACROSS THE EASTERN THIRD OF UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLB

Nearby

Red Flag Warnings in Michigan, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.